Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 224, NWS Blacksburg, VA

June 5, 20114 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 5, 2011, 5:21 PM EDT for 4 counties in Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2011, 5:21 PM EDT (21:21 UTC)
Expired
Jun 5, 2011, 6:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Botetourt County, VA, City of Covington, VA, Craig County, VA

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:30 PM EDTHAIL 1Covington City, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS51 KRNK 052121
SVRRNK
VAC005-023-045-580-052215-
/O.NEW.KRNK.SV.W.0224.110605T2121Z-110605T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
  WESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 615 PM EDT.

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR COVINGTON CITY...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  GALA...
  ORISKANY...
  EAGLE ROCK...
  FINCASTLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3786 7989 3745 7971 3741 8006 3782 8014
TIME...MOT...LOC 2121Z 342DEG 13KT 3772 8000

$$

KK
3 follow-up statements
733 
WWUS51 KRNK 052137
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT SUN JUN 5 2011

VAC005-023-045-580-052215-
/O.CON.KRNK.SV.W.0224.000000T0000Z-110605T2215Z/
CITY OF COVINGTON VA-CRAIG VA-BOTETOURT VA-ALLEGHANY VA-
537 PM EDT SUN JUN 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR THE CITY OF COVINGTON... SOUTHERN CITY OF COVINGTON...
NORTHEASTERN CRAIG...WESTERN BOTETOURT AND CENTRAL ALLEGHANY
COUNTIES...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ORISKANY...MOVING SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  GALA...
  ORISKANY...
  EAGLE ROCK...
  FINCASTLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3745 7971 3741 8006 3777 8012 3780 7986
TIME...MOT...LOC 2137Z 342DEG 13KT 3766 7998

$$

KK
033 
WWUS51 KRNK 052202
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT SUN JUN 5 2011

VAC580-052212-
/O.CAN.KRNK.SV.W.0224.000000T0000Z-110605T2215Z/
CITY OF COVINGTON VA-
602 PM EDT SUN JUN 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF COVINGTON...
SOUTHERN CITY OF COVINGTON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3745 7971 3741 8006 3772 8011 3775 7984
TIME...MOT...LOC 2202Z 341DEG 15KT 3759 7995

$$

VAC005-023-045-052215-
/O.CON.KRNK.SV.W.0224.000000T0000Z-110605T2215Z/
CRAIG VA-BOTETOURT VA-ALLEGHANY VA-
602 PM EDT SUN JUN 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN CRAIG...WESTERN BOTETOURT AND SOUTHERN ALLEGHANY
COUNTIES...

AT 559 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR ORISKANY...MOVING SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  ORISKANY...
  FINCASTLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3745 7971 3741 8006 3772 8011 3775 7984
TIME...MOT...LOC 2202Z 341DEG 15KT 3759 7995

$$

KK
368 
WWUS51 KRNK 052211
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT SUN JUN 5 2011

VAC005-023-045-052221-
/O.EXP.KRNK.SV.W.0224.000000T0000Z-110605T2215Z/
CRAIG VA-BOTETOURT VA-ALLEGHANY VA-
611 PM EDT SUN JUN 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAIG...WESTERN 
BOTETOURT AND SOUTHERN ALLEGHANY COUNTIES EXPIRES AT 615 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3745 7971 3741 8006 3772 8011 3775 7984
TIME...MOT...LOC 2211Z 341DEG 15KT 3755 7993

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:02 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 5, 4:02 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SUN JUN 5 2011

.SYNOPSIS...
DRIER AIR CONTINUES TO MOVE IN FROM THE NORTH AS A WEAK COLD
MAKES ITS WAY THROUGH OUR REGION THIS AFTERNOON. HIGH PRESSURE
ALOFT WILL KEEP OUR WEATHER DRY FOR THE MOST PART THROUGH THE
EARLY HALF OF THE COMING WORKWEEK...ALTHOUGH MINOR DISTURBANCES
MAY TRIGGER VERY ISOLATED SHOWERS AND THUNDERSTORMS EACH AFTERNOON
AND EVENING.

&&

.NEAR TERM /THROUGH MONDAY/...
RADAR INDICATING A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
THIS AFTERNOON...MAINLY ACROSS THE MOUNTAIN EMPIRE REGION AND INTO
THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. HOWEVER...SUPPORT
FOR THIS ACTIVITY APPEARS TO BE MARGINAL...AND DO NOT EXPECT THESE
SHOWERS AND THUNDERSTORMS TO HOLD TOGETHER MUCH PAST SUNSET.

FOR TONIGHT...FEEL THAT MODEL GUIDANCE WAS A LITTLE TOO AGGRESSIVE
IN BRINGING IN THE DRIER COOLER AIR FROM THE NORTH. GUIDANCE
WANTED TO BRING DEWPOINTS DOWN INTO THE LOW 50S AND EVEN THE UPPER
40S ACROSS SOUTHEAST WEST VIRGINIA...AND DO NOT SEE AIR QUITE THAT
DRY SOUTH OF CENTRAL OHIO AND PENNSYLVANIA. THEREFORE...HAVE
RAISED OVERNIGHT LOW TEMPERATURES A FEW DEGREES ABOVE GUIDANCE.
THE OTHER MAIN CONCERN FOR TONIGHT WILL BE AREAS OF PATCHY
FOG...WHICH MAY DEVELOP THANKS TO MOSTLY CLEAR SKIES...LIGHT
WINDS...AND MOIST SOILS WHERE LAST NIGHTS THUNDERSTORMS OCCURRED.
ANY FOG WHICH DOES DEVELOP WILL BE QUICK TO BURN OFF ONCE THE SUN
RISES TOMORROW MORNING.

WITH HIGH PRESSURE IN CONTROL OF OUR AREA MONDAY AFTERNOON...NOT
LOOKING FOR ANY SHOWERS OR THUNDERSTORMS BEYOND VERY ISOLATED
ACTIVITY. TEMPERATURES WILL BE SIMILAR TO TODAYS...WITH HIGHS
MAINLY IN THE 80S...HOWEVER SLIGHTLY LOWER HUMIDITY WILL MAKE
OUTDOOR ACTIVITIES DURING THE AFTERNOON A LITTLE MORE COMFORTABLE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MAINLY DRY WEATHER IS EXPECTED MID WEEK AS UPPER RIDGE BUILDS OVER
THE REGION. MAIN STORM TRACK WILL BE ACROSS THE NRN TIER STATES AND
INTO THE GREAT LAKES AND UPPER OHIO VALLEY...REMNANTS OF THIS
ACTIVITY RUNNING THE PERIPHERY OF THE BUILDING RIDGE. CAN'T RULE OUT
AN OUTFLOW BOUNDARY CLIPPING THE CWA FROM THE NORTH...BUT THINK
THREAT AT ANY GIVEN TIME IS PRETTY MINIMAL.  WILL CONTINUE TO
ENTERTAIN SLIGHT CHC POPS TUESDAY...BUT TURNED THE SPIGOT OFF
WEDNESDAY AS THE UPPER RIDGE TAKES FIRM CONTROL.  WARMING TEMPS
ALOFT AND AN INCREASING CAP SHOULD LIMIT LOCAL DEVELOPMENT OF DEEP
CONVECTION. LACK OF CLOUD COVER UNDERNEATH THE RIDGE SHOULD PROVIDE
A BOOST TO SOLAR INSOLATION...YIELDING ABOVE SEASONAL TEMPS...10-15
DEGREES ABOVE BASED ON THE LATEST GUIDANCE FOR WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
UPPER RIDGE IS FCST TO BREAK DOWN FOR THE END OF THE WEEK AND
WEEKEND...SHORT WAVE ENERGY GNAWING AWAY THE AMPLITUDE AND ALLOWING
FOR RETURN OF DAILY SHOWER AND THUNDERSTORM THREAT.  ABOVE NORMAL
TEMPS THURSDAY...10 TO 15 DEGREES ABOVE THE NORM...WILL SHIFT CLOSER
TO NORMAL BY SUNDAY AS INCREASE IN CLOUD COVER AND LOWERING
THICKNESSES TAKE THE EDGE OFF THE HEAT. IN A NUTSHELL...FOR HIGH
TEMPS LOOKING AT MID 90S THURSDAY...AROUND 90 FRIDAY...UPPER 80S
SATURDAY...LOWER 80S SUNDAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THE MAIN CONCERN FOR THE REMAINDER OF SUNDAY EVENING WILL BE THE
LOCATION OF THUNDERSTORM DEVELOPMENT ACROSS OUR REGION. WAS
KEEPING AN EYE ON A LARGE THUNDERSTORM COMPLEX PUSHING ACROSS
INDIANA THIS MORNING...HOWEVER THAT COMPLEX HAS PUSHED SOUTH
INTO KENTUCKY...AND IS CURRENTLY PROPAGATING SOUTHEAST ALONG A
BOUNDARY JUST TO THE SOUTH OF OUR AREA. BLF HAS THE BEST CHANCE OF
THUNDERSTORM ACTIVITY THIS EVENING...BUT BELIEVE THAT THIS SYSTEM
WILL ADVANCE TOO FAR TO THE SOUTH AND WILL NOT DIRECTLY IMPACT THE
AIRPORT.

THE OTHER CONCERN FOR THIS TAF PERIOD WILL BE THE AREAS OF PATCHY
FOG ACROSS OUR REGION. LOWER CLOUD COVER IS EXPECTED TO DIMINISH
THIS EVENING AND...ASIDE FROM LEFT OVER CIRRUS FROM THE PREVIOUSLY
MENTIONED THUNDERSTORM COMPLEX...SKIES WILL BECOME MOSTLY CLEAR.
WHEN COMBINED WITH LIGHT WINDS AND RAINFALL WHICH OCCURRED EARLY
SUNDAY MORNING...WILL EXPECT VISIBILITIES TO DROP ACROSS THE
REGION SHORTLY BEFORE SUNRISE. MOST AIRPORTS CAN EXPECT
VISIBILITIES IN THE 3SM TO 5SM RANGE FROM AROUND 06/10Z TO
06/13Z...HOWEVER LOOKING FOR LWB TO FALL TO AROUND 1/2SM DUE TO
HIGHER SOIL MOISTURE FROM HEAVY RAIN WHICH FELL THIS MORNING.

THROUGH THE EARLY HALF OF THE WEEK...THE UPPER LEVEL RIDGE...
CURRENTLY CENTERED OVER THE CENTRAL CONUS...WILL GRADUALLY BUILD
EASTWARD TOWARD OUR REGION. FORECAST MODELS CONTINUE TO HINT AT
MINOR DISTURBANCES RIDING AROUND THE RIDGE...TRIGGERING SHOWER AND
THUNDERSTORM ACTIVITY ACROSS OUR AREA...HOWEVER THESE SYSTEMS
APPEAR TO BE DIFFUSE. MAIN CONCERNS THROUGH THE EARLY HALF OF THE
WEEK WILL BE EARLY MORNING FOG...WHICH WILL BURN OFF SHORTLY AFTER
SUNRISE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PM
LONG TERM...PM
AVIATION...NF
Hazardous weather outlook, Jun 5, 3:21 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SUN JUN 5 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
321 PM EDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 5, 11:35 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 AM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     HAIL             1 E LEWISBURG           37.80N 80.42W
06/05/2011  E0.88 INCH       GREENBRIER         WV   PUBLIC

            OCCURRED ON HONEYSUCKLE LANE

&&

PW
Special weather statement, Jun 5, 4:25 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SUN JUN 5 2011

NCZ002-019-052130-
ALLEGHANY NC-WILKES NC-
425 PM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND WILKES COUNTIES...

AT 422 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF MC GRADY...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HALLS MILLS...AND DOCKERY AROUND 435 PM...
WILBAR AROUND 440 PM...HAYS AROUND 445 PM...MULBERRY AROUND 450 PM...
FAIRPLAINS...WILKES COUNTY AIRPORT...AND MILLERS CREEK AROUND 455
PM...NORTH WILKESBORO AND AND CRICKET AROUND 500 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3604 8139 3637 8132 3636 8128 3636 8125
      3639 8124 3640 8126 3643 8126 3645 8108
      3606 8095 3604 8104 3603 8106 3602 8125
      3599 8133

KK
Special weather statement, Jun 5, 4:59 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT SUN JUN 5 2011

VAZ018-019-023-052200-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
459 PM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT AND CRAIG
COUNTIES...

AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COVINGTON
CITY...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GALA AROUND 530 PM...ORISKANY AROUND 545 PM
AND FINCASTLE AROUND 600 PM.

LAT...LON 3748 7970 3741 8007 3782 8013 3786 7989

KK
Special weather statement, Jun 5, 5:01 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN JUN 5 2011

NCZ001-018-052200-
ASHE NC-WATAUGA NC-
501 PM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...

AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
ASHLAND...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ASHLAND AROUND 520 PM...TROUT AROUND 530
PM...WEST JEFFERSON AROUND 540 PM...BALDWIN AROUND 550 PM...
SILVERSTONE AROUND 555 PM AND TODD AROUND 600 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3636 8181 3635 8177 3635 8173 3641 8175
      3643 8172 3646 8172 3647 8170 3654 8171
      3657 8170 3658 8153 3623 8147 3621 8146
      3616 8183

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:51 AM EDTSpecial Weather StatementRNKBath54 min
Jun 5, 2:28 AM EDTSpecial Weather StatementRNKAlleghany, City of Covington32 min
Jun 5, 2:59 AM EDTSpecial Weather StatementRNKCraig, Giles, Roanoke31 min
Jun 5, 3:28 AM EDTSpecial Weather StatementRNKGiles, Montgomery32 min
Jun 5, 4:39 AM EDTSpecial Weather StatementRNKHalifax36 min
Jun 5, 4:59 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington61 min
Jun 5, 6:22 PM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke, City of Salem53 min
Jun 5, 6:37 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke53 min
Jun 5, 6:44 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington61 min
Jun 5, 7:00 PM EDTSpecial Weather StatementRNKFloyd, Patrick60 min
Jun 5, 7:24 PM EDTSpecial Weather StatementRNKCity of Salem66 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.